Michigan, 2001

Hail in Michigan, August 12, 2001

August 12, 2001 · NWS MQT · 1 event in 1 county or zone

A cold front sweeping south across Upper Michigan during the afternoon of August 12th produces scattered thunderstorms. One of the storms became severe over Iron county, producing nickle sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front sweeping south across Upper Michigan during the afternoon of August 12th produces scattered thunderstorms. One of the storms became severe over Iron county, producing nickle sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 12, 10:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 10:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1120 AM EDT SUN AUG 12 2001

12Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOW OVER HUDSON BAY WITH A FEW
SHORTWAVES UPSTREAM FROM THE CWA...OVER NORTHERN WISCONSIN...
NORTHERN MINNESOTA...AND WESTERN ONTARIO. SURFACE ANALYSIS SHOWS A
COLD FRONT OVER WESTERN LAKE SUPERIOR TO SOUTHERN MINNESOTA...
EXTENDING FROM A LOW OVER JAMES BAY. SATELLITE/RADAR SHOW
CLOUDS/PRECIP WITH SHOWERS MOVING INTO THE CENTRAL CWA AND
DIMINISHING ACROSS THE FAR WEST. A FEW LIGHTNING STRIKES ON
LDN...MAINLY WITH THE STRONGER RETURNS ALONG THE WISCONSIN BORDER.

UPDATE CONCERN IS WITH PRECIP TIMING/THUNDER POTENTIAL. PRECIP
DEVELOPING IN CONVERGENCE AHEAD OF THE FRONT. SOME UPPER-LEVEL
SUPPORT FROM THE WEAK NORTHERN WISCONSIN SHORTWAVE AND UPPER
DIVERGENCE IN LEFT EXIT REGION OF +70KT OBSERVED 300MB JET OVER
MINNESOTA. SOME INSTABILITY WITH A WEAK THETA-E RIDGE ALONG THE
FRONT AND LIS ZERO TO -1C. DEWPOINTS ARE GENERALLY IN THE MID 50S
ACROSS THE CWA...WITH MODIFIED RUC FORECAST SOUNDINGS YIELDING CAPES
OF LESS THAN 500J/KG. WILL CONTINUE MENTION OF A FEW THUNDERSTORMS
AHEAD OF THE FRONT...AND EXPECT THE BEST CHANCE TO BE ACROSS THE
EASTERN CWA WITH THE GREATER INSOLATION.

TEMPERATURES LOOK GENERALLY ON TRACK...COOLEST ACROSS THE WESTERN
CWA WITH ONLY A FEW BREAKS IN THE CLOUDS BEHIND THE MAIN BATCH OF
SHOWERS. THE EASTERN CWA IS ALREADY WARMING INTO THE LOW 70S AND MAY
NEED TO BUMP TEMPS UP A FEW DEGREES.

.MQT...NONE.

JHB

In the hours before

Special weather statement, Aug 12, 9:51 AM EST, 5 hours 9 minutes before
MIZ001>007-009>014-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1051 AM EDT SUN AUG 12 2001

...NO SEVERE WEATHER EXPECTED ACROSS WEST AND CENTRAL UPPER
MICHIGAN...

A COLD FRONT OVER WESTERN LAKE SUPERIOR WILL CROSS THE UPPER
PENINSULA TODAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS FROM
LANSE TO WATERSMEET WILL SPREAD EASTWARD AHEAD OF THIS FRONT. EXPECT
THE SHOWERS TO REACH GWINN AND NORWAY BETWEEN 11 AM AND NOON EDT...
MUNISING AND ESCANABA BETWEEN NOON AND 2 PM EDT...AND NEWBERRY
BETWEEN 1 PM AND 3 PM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. WIND GUSTS TO 30 MPH
AND PEA SIZED HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. INDIVIDUAL
STORMS WILL MOVE EAST AT 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.

JHB

The radar

The Marquette radar (KMQT), 97 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iron

When
August 12, 3:00 PM EST
Where
Iron County, Iron River
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.650

Nickle sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267077.